Indian Journal of Cancer Home 

LETTER TO EDITOR
[Download PDF]
Year : 2009  |  Volume : 46  |  Issue : 3  |  Page : 255--256

Adverse drug reactions

V Gajula, S Bogu, A Vutukuru 
 Gandhi Medical College, Secunderabad, India

Correspondence Address:
V Gajula
Gandhi Medical College, Secunderabad
India




How to cite this article:
Gajula V, Bogu S, Vutukuru A. Adverse drug reactions.Indian J Cancer 2009;46:255-256


How to cite this URL:
Gajula V, Bogu S, Vutukuru A. Adverse drug reactions. Indian J Cancer [serial online] 2009 [cited 2021 Mar 5 ];46:255-256
Available from: https://www.indianjcancer.com/text.asp?2009/46/3/255/52973


Full Text

Sir

Many antineoplastic drugs produce peripheral neuropathy (a majority of them act in the M phase of the cell cycle, and come under the class of microtubule inhibitors). [1] The mechanisms of such a neuropathy are supposed to be axonal transport disturbances by these agents. Neuropathy is uncommon in biological agents excepting those like Bortezomib [presence of Boron - a heavy metal - known to cause neuropathy]. Here we report a case of peripheral neuropathy in a patient with Chronic Myeloid Leukemia (CML) on Imatinib therapy. A 55-year-old man diagnosed with chronic-phase CML in February 2007, on Imatinib therapy of 400 mg/day, presented to the Outpatient Department with a complaint of bilateral systemic tingling sensation in the lower limbs. The physical examination of the patient showed features consistent with peripheral neuropathy [grade II as per the National Cancer Institute (NCI) common toxicity criteria version 3.0], and the rest of the systemic examination was within normal limits. Workup and investigations for the cause of neuropathy included a complete blood picture, renal and hepatic function tests, and neuro imaging. A review of the drug history was within normal range. Nerve conduction studies suggested a mixed axonal-demyelinating sensory neuropathy. Real Time Polymerase Chain reaction (RT-PCR) for the BCR-ABL transcript was 0.01% and patient was in major molecular remission for CML. After consulting with the treating hematologist, the patient was advised to stop the Imatinib therapy and he was given high doses of Vitamin B 12 (1000 micrograms/day) and pyredoxin along with a low-dose of prednisolone (7.5 mg/day) and gabapentin 300 mg TID. On day 20 he showed improvement in the symptoms and was restarted with Imatinib. The steroids were tapered over a period of two weeks. Although, there was some initial worsening of the symptoms, the patient was significantly better [in the form of improvement in neuropathy from grade II to grade I, in three months, and now, after five months, no neuropathy] and is presently taking a fixed dose of a combination of gabapentin and methyl cobalemine, along with Imatinib 400 mg/day. Although there are some recent reports of Imatinib-induced neuropathy (optic neuritis and sensory neural hearing loss), [3],[4] and the entity is being recognized as one of the significant adverse events, the same is not very popular among neurologists and general physicians as being one of the causes. Although the hypothesis of mitochondrial damage is interesting, it has not been proven yet. In the present report, there is a very long gap from the initiation of therapy (a total of six months) to the development of the first symptom. We assumed it to be caused by Imatinib, as in the previous case reports too there was a lag period. This may probably due to the cumulative toxicity. As in the first case report by Babu et al. , [3] the patient did show improvement with steroids, we thought of adding the same in the present case as well. However, in neither of the cases did the authors use high doses of Vitamin B12 and pyridoxine, which were used in the present case, with reasonable success. Therefore, in the second case as well, we assumed that a course of steroids along with pyridoxine and higher doses of Vitamin B12 might benefit the patient. The present case report, although not the first of its kind, definitely suggests some regimen for the improvement ofneurological symptoms.

References

1Wood KW, Cornwell WD, Jackson JR. Past and future of the mitotic spindle as an oncology target. Curr Opin Pharmacol 2001;1:370-7.
2Richardson PG, Briemberg H, Jagannath S, Wen PY, Barlogie B, Berenson J. Frequency, characteristics, and reversibility of peripheral neuropathy during treatment of advanced multiple myeloma with Bortezomib. J Clin Oncol 2006;24:3113-20.
3Govind Babu K, Attili VS, Bapsy PP Anupama G. Imatinib-induced optic neuritis in a patient of chronic myeloid leukemia. Int Ophthalmol 2007;27:43-4.
4Attili VS, Bapsy PP, Anupama G, Lokanatha D. Irreversible sensorineural hearing loss due to Imatinib. Leuk Res 2008;32:991-2.